• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Potential Signals of Serious Risks/New Safety Information Identified by the Adverse Event Reporting System (AERS) between April - June 2012

 

The table below lists the names of products and potential signals of serious risks/new safety information that were identified for these products during the period April - June 2012 in the AERS database. The appearance of a drug on this list does not mean that FDA has concluded that the drug has the listed risk. It means that FDA has identified a potential safety issue, but does not mean that FDA has identified a causal relationship between the drug and the listed risk. If after further evaluation the FDA determines that the drug is associated with the risk, it may take a variety of actions including requiring changes to the labeling of the drug, requiring development of a Risk Evaluation and Mitigation Strategy (REMS), or gathering additional data to better characterize the risk.

FDA wants to emphasize that the listing of a drug and a potential safety issue on this Web site does not mean that FDA is suggesting prescribers should not prescribe the drug or that patients taking the drug should stop taking the medication. Patients who have questions about their use of the identified drug should contact their health care provider. FDA will complete its evaluation of each potential signal/new safety information and issue additional public communications as appropriate.

 

Potential Signals of Serious Risks/New Safety Information Identified by the Adverse Event Reporting System (AERS) April - June 2012 

Product Name: Active Ingredient (Trade) or Product ClassPotential Signal of a Serious Risk / New Safety InformationAdditional Information
(as of August 1, 2013)

Cetirizine HCl
(Zyrtec)

Oculogyric crisis

FDA is continuing to evaluate this issue to determine the need for any regulatory action.

Codeine sulfate

Respiratory depression or arrest resulting in death in children taking codeine who are CYP2D6 ultra-rapid metabolizers.

Updated

FDA Drug Safety Communication 

The Boxed Warning, Contraindications, and Warnings and Precautions sections of the labeling for codeine sulfate products were updated May 2013, to include information about respiratory depression or death following the use of codeine-containing products for pain relief in children.

May 2013 Drug Safety Labeling Changes summary page summary page

Docetaxel

Drug interaction with Dronedarone HCl resulting in death

FDA decided that no action is necessary at this time based on available information.

Fluoroquinolone products

Retinal detachment

Updated

FDA decided that no action is necessary at this time based on available information.

Levetiracetam
(Keppra)

Potential for drug abuse, misuse, or dependence

FDA decided that no action is necessary at this time based on available information. FDA is continuing to monitor this issue.

Mefloquine HCl
(Lariam)

Vestibular disorder

FDA is continuing to evaluate this issue to determine the need for any regulatory action.

Olmesartan medoxomil
(Benicar)

Malabsorption resulting in severe diarrhea and weight loss.

FDA is continuing to evaluate this issue to determine if the current labeling, which contains information about diarrhea, is adequate.

Proton pump inhibitors
(PPIs)

Pneumonia

FDA is continuing to evaluate this issue to determine the need for any regulatory action.